Coltsfoot as a Potential Cause of Deep Vein Thrombosis and Pulmonary Embolism in a Patient Also Consuming Kava and Blue Vervain
Objective: To report a case of deep vein thrombosis (DVT) with symptomatic pulmonary embolism (PE) possibly associated with the use of coltsfoot, kava, or blue vervain. Case Summary: A 27-year-old white male presented with leg pain and swelling, tachycardia, and pleuritic chest pain. He had no significant medical history. A medication history revealed extensive herbal medication use including: coltsfoot, passionflower, red poppy flower petals, wild lettuce, blue lily flowers, wild dagga flowers, Diviners Three Burning Blend® (comprised of salvia divinorum, blue lily, and wild dagga), kavakava, St. John's Wort, blue vervain, and Dreamer's Blend® (comprised of Calea zacatechichi, vervain, Entada rheedii, wild lettuce, and Eschscholzia californica). Lower extremity Doppler ultrasound and computed topography (CT) of the chest revealed DVT and PE. A hypercoagulable work-up was negative. The patient was treated with enoxaparin and warfarin and was discharged home. Discussion: While no distinct agent can be identified as a sole cause of this venous thromboembolic event, coltsfoot could potentially affect coagulation through its effect on vascular endothelial cells as they regulate nitric oxide. Nitric oxide is a known mediator of platelet activity and coagulation, particularly in the pulmonary vasculature. Kava and vervain have estrogenic properties. Conclusions: Of the medications consumed by this self-proclaimed "herbalist," coltsfoot is a potential cause of venous thromboembolic disease (VTE).
Freshour, Jessica E.; Odle, Brian; Rikhye, Somi; and Stewart, David W.. 2012. Coltsfoot as a Potential Cause of Deep Vein Thrombosis and Pulmonary Embolism in a Patient Also Consuming Kava and Blue Vervain. Journal of Dietary Supplements. Vol.9(3). 149-154. https://doi.org/10.3109/19390211.2012.708391 PMID: 22876743 ISSN: 1939-0211